Tornadoes · United States · Arkansas · 2003

F2 tornado, Carmi, Arkansas, May 4, 2003

This F2 tornado ran 15.0 miles across Mississippi and Craighead counties on May 4, 2003, touching down at 7:39 PM CDT and reaching 300 yards wide. It killed nobody, and did $400,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
May 4, 2003
Touchdown
7:39 PM CDT (00:39 UTC)
Path length
15.0 miles (24.1 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
Property damage
$400,000
Counties
Mississippi and Craighead counties
Touchdown point
35.870, -90.330
Lift-off point
35.900, -90.130
Record number
941

What the Weather Service recorded

The tornado moved into Mississippi County from Craighead County and continued to move northeast. Three homes were destroyed and several others were damaged. A car was damaged when a tree fell on it. Six farm pivots were damaged.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
23:44 UTC00:30 UTCSevere Thunderstorm WarningMEG
00:24 UTC01:00 UTCSevere Thunderstorm WarningMEG
00:58 UTC01:45 UTCSevere Thunderstorm WarningMEG

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:19 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at May 4, 2:49 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 4, 2:49 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT SUN MAY 4 2003

QUIET WEATHER CURRENTLY OVER THE MID-SOUTH WHICH SHOULD NOT LAST
LONG. SURFACE LOW MOVING INTO SOUTHEAST NEBRASKA WITH DRY-LINE
EXTENDING SOUTH INTO NORTH CENTRAL TEXAS. AS THIS LOW CONTINUES TO
TRACK NORTHEAST AND DRY-LINE MOVES EAST...THUNDERSTORMS SHOULD
DEVELOP TONIGHT AND EVENTUALLY MOVE INTO THE REGION. SEVERE WEATHER
POSSIBLE TONIGHT AND INTO THE DAY MONDAY. COLD FRONT SHOULD MAKES
ITS WAY INTO THE REGION TUESDAY BUT RETREAT BACK NORTH AS A WARM
FRONT BY WEDNESDAY. UNSETTLED SHOULD CONTINUE THROUGHOUT THE WEEK
WITH AT LEAST A CHANCE OF THUNDERSTORMS FROM THE NEXT SEVERAL DAYS.

PRELIMINARY NUMBERS
MEM 69/82/69/82/67 745
MKL 68/81/67/81/66 755
JBR 67/82/65/81/65 733
TUP 69/81/67/83/68 666

.MEG...NONE.
Hazardous weather outlook, May 4, 3:35 PM CDT, 4 hours 4 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-051000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST
TENNESSEE AND NORTH MISSISSIPPI. THE RISK AREA IS GENERALLY WEST OF
A LINE FROM PITTSBORO TO PARIS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ELSEWHERE ACROSS THE MID-SOUTH.

THUNDERSTORMS WILL DEVELOP AHEAD OF A FRONTAL BOUNDARY THIS
AFTERNOON AND TONIGHT. STORMS WILL LIKELY FORM IN THE LATE AFTERNOON
AND LAST THROUGH MUCH OF THE NIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING...HOWEVER SOME TORNADOES ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS WILL SET UP MONDAY
AND LAST INTO MONDAY NIGHT. ISOLATED TORNADOES...DAMAGING WIND AND
HAIL COULD ACCOMPANY THESE STORMS. ANOTHER BATCH OF SEVERE STORMS COULD
DEVELOP TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 4, 6:25 PM CDT, 1 hour 14 minutes before
MOZ113-050015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT SUN MAY 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF KENNETT AT 625 PM
CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND
KENNETT...SHOULD MONITOR THIS STORM CLOSELY.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 00:00Z

0.7 hours before the tornado, 120 km from the path. May 5, 2003.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2245 joules per kilogram, CIN -12, lifted condensation level 658 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 254 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2245 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
2300 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
4.4
Supercell composite
14.4
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Little Rock, AR (KLZK), 12:00Z

11.3 hours after it, 120 km from the path. May 5, 2003.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2211 joules per kilogram, CIN -81, lifted condensation level 850 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 117 square meters per square second, 0 to 6 km bulk shear 66 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-81 J/kg
Surface CAPE
2347 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

This ground now

The live radar over the trackEvery 2003 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of May 4, 2003

80 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 42:15 AM CDTF0Howard, NE1.035$70,000
May 42:59 PM CDTF0Scott, KS0.130
May 43:28 PM CDTF0Saunders, NE1.0150
May 43:35 PM CDTF1Saunders, NE1.3250$20,000
May 43:54 PM CDTF1Leavenworth, KS to MO3.050$1.9 million
May 43:55 PM CDTF2Leavenworth, KS6.02502$4.0 million
May 44:18 PM CDTF0Labette, KS0.555
May 44:18 PM CDTF4Kansas City tornado, KS21.0500230$48 million
May 44:28 PM CDTF0Cass, NE0.3100
May 44:30 PM CDTF0Todd, SD1.010
May 44:30 PM CDTF0Labette, KS0.555
May 44:35 PM CDTF4Franklin–Liberal tornado, KS33.0880430$20 million
May 44:37 PM CDTF0Neosho, KS4.0110$10,000
May 44:45 PM CDTF4Gladstone tornado, MO5.020013$31 million
May 44:59 PM CDTF2Clay, MO8.5300$60 million
May 45:06 PM CDTF1Miami, KS to MO9.0150
May 45:24 PM CDTF0Craig, OK3.0200
May 45:25 PM CDTF1Labette, KS12.02201$2.5 million
May 45:31 PM CDTF3Barton, MO86.0880547$53 million
May 45:40 PM CDTF0Labette, KS0.555
May 45:45 PM CDTF3Cherokee, KS to MO25.0880534$24 million
May 45:55 PM CDTF1Ottawa, OK5.0880$250,000
May 46:04 PM CDTF2Cass, MO22.0100$200,000
May 46:10 PM CDTF0Vernon, MO0.220
May 46:30 PM CDTF0Jasper, MO0.220
May 46:50 PM CDTF3Newton, MO49.0880748$48 million
May 46:52 PM CDTF0Van Buren, AR3.125
May 46:55 PM CDTF1Dade, MO0.225$10,000
May 46:58 PM CDTF0LeFlore, OK to AR18.830
May 46:58 PM CDTF1Johnson, MO10.075$30,000
May 47:15 PM CDTF1Mississippi, AR4.0250$10,000
May 47:34 PM CDTF2Faulkner, AR14.51001
May 47:35 PM CDTF0Pettis, MO0.550$10,000
May 47:36 PM CDTF3Camden, MO14.0400427$5.0 million
May 47:50 PM CDTF1Faulkner, AR1.875
May 47:50 PM CDTF0Dunklin, MO3.0200$10,000
May 47:50 PM CDTF0Pemiscot, MO6.0440$1,000
May 47:52 PM CDTF3Faulkner, AR34.95005
May 48:20 PM CDTF0Webster, MO0.220
May 48:30 PM CDTF0Miller, MO0.220
May 48:35 PM CDTF0Cedar, MO0.220
May 48:45 PM CDTF0Dyer, TN1.0100$10,000
May 48:53 PM CDTF2Scott, MO11.5130$70,000
May 48:55 PM CDTF0Polk, MO0.220
May 48:55 PM CDTF3Woodruff, AR43.03004$1.0 million
May 49:05 PM CDTF0Maries, MO0.220
May 49:10 PM CDTF1Jackson, AR1.830
May 49:13 PM CDTF0Dallas, MO0.220
May 49:20 PM CDTF1Dyer, TN2.0200$30,000
May 49:25 PM CDTF1Gibson, TN8.0100$100,000
May 49:30 PM CDTF0Camden, MO0.220
May 49:30 PM CDTF1Dyer, TN4.0150$200,000
May 49:35 PM CDTF2Weakley, TN4.0250$750,000
May 49:43 PM CDTF1Ballard, KY to IL3.9100
May 49:55 PM CDTF0Pulaski, MO0.220
May 410:00 PM CDTF1Mississippi, AR8.0200$30,000
May 410:09 PM CDTF1Pope, IL to KY2.250
May 410:10 PM CDTF1Livingston, IL to KY9.860$10,000
May 410:30 PM CDTF2Calloway, KY1.860$350,000
May 410:30 PM CDTF0Phelps, MO0.230

All 81 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.